Health Canada recalls hand sanitizers that were distributed in schools

Jan 25 2021, 6:51 am

Health Canada has issued a recall for “Anti-Microbe” hand sanitizers that were distributed across schools in Quebec and Ontario.

On Friday, Canada’s department responsible for national health said the company Atoms F.D. has recalled the product due to the presence of benzalkonium chloride.

The Anti-Microbe hand sanitizers contain 0.3% benzalkonium chloride, which is twice the amount allowed for personal use in Canada.

Health Canada says high concentrations of benzalkonium chloride could cause skin irritations, dry skin, and itchiness. In Canada, benzalkonium chloride is an active ingredient in hard surface disinfectants and minimally in hand sanitizers.

“In some cases, peeling, swelling, or blistering can occur. In rare cases, an allergic reaction can happen and can be serious,” says the federal agency. “Signs of an allergic reaction include rash and hives; swelling of the mouth, face, lips, tongue or throat; chest or throat tightness; and wheezing or trouble breathing.”

Health Canada says some of the recalled products were distributed to various schools in Quebec for children. The products were also sold online and in stores to the general public, mainly in Ontario and Quebec.

The affected products are sold under the following product and company names, in various sizes and packaging formats:

Health Canada

Health Canada has directed Atoms F.D. Inc. to recall the affected products from the market and to correct the labelling issue by ensuring that products are clearly labelled “For industrial use only” and “Keep out of reach of children.”

Health Canada says it is monitoring the recall and will inform the public if “an additional safety concern is identified.”

For Canadians who have purchased or used the product, they are to stop using hand sanitizers labelled as “Anti-Microbe” (DIN0 2248351) and return the product to local pharmacies for proper disposal.

People who have used the product and are experiencing negative side effects and symptoms are asked to consult their healthcare professional.

As of today, no serious issues have been related to the recalled product.

Tyler JadahTyler Jadah

+ News
ADVERTISEMENT
ADVERTISEMENT